Alert archive / South Dakota / Tornado Warnings in 2018
Tornado Warning 5, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this tornado warning at Jun 23, 2018, 3:58 PM CDT for Hutchinson County, South Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2018, 3:58 PM CDT (20:58 UTC)
- Expired
- Jun 23, 2018, 4:30 PM CDT
- In force
- 32 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Hutchinson County, SD
The radar
The Sioux Falls radar (KFSD), 93 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.0 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1195 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- -22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
901
WFUS53 KFSD 232058
TORFSD
SDC067-232130-
/O.NEW.KFSD.TO.W.0005.180623T2058Z-180623T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Sioux Falls SD
358 PM CDT SAT JUN 23 2018
The National Weather Service in Sioux Falls has issued a
* Tornado Warning for...
Southern Hutchinson County in southeastern South Dakota...
* Until 430 PM CDT.
* At 357 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Kaylor, or 12 miles southeast of Parkston, moving
east at 20 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Kaylor around 405 PM CDT.
Menno around 430 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Olivet.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4334 9794 4329 9752 4317 9757 4317 9801
TIME...MOT...LOC 2057Z 286DEG 16KT 4323 9788
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
BT3 follow-up statements
437
WWUS53 KFSD 232102
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
402 PM CDT SAT JUN 23 2018
SDC067-232130-
/O.CON.KFSD.TO.W.0005.000000T0000Z-180623T2130Z/
Hutchinson SD-
402 PM CDT SAT JUN 23 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR SOUTHERN
HUTCHINSON COUNTY...
At 402 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Kaylor, or 12 miles southeast of Parkston, moving
southeast at 15 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Kaylor around 415 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Olivet.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4328 9796 4329 9752 4317 9757 4317 9801
TIME...MOT...LOC 2102Z 306DEG 13KT 4322 9788
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
BT488
WWUS53 KFSD 232107
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
407 PM CDT SAT JUN 23 2018
SDC067-232130-
/O.CON.KFSD.TO.W.0005.000000T0000Z-180623T2130Z/
Hutchinson SD-
407 PM CDT SAT JUN 23 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR SOUTHERN
HUTCHINSON COUNTY...
At 407 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Kaylor, or 13 miles southeast of Parkston, moving
east at 15 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Kaylor around 415 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Olivet.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4328 9796 4329 9752 4317 9757 4317 9801
TIME...MOT...LOC 2107Z 289DEG 14KT 4321 9788
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
BT340
WWUS53 KFSD 232123
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
423 PM CDT SAT JUN 23 2018
SDC067-232133-
/O.EXP.KFSD.TO.W.0005.000000T0000Z-180623T2130Z/
Hutchinson SD-
423 PM CDT SAT JUN 23 2018
...THE TORNADO WARNING FOR SOUTHERN HUTCHINSON COUNTY WILL EXPIRE AT
430 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.
LAT...LON 4328 9796 4329 9752 4317 9757 4317 9801
TIME...MOT...LOC 2123Z 286DEG 16KT 4319 9780
$$
BTWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at Jun 23, 12:35 PM CDT, 3 hours 23 minutes earlier.
Area forecast discussion, Jun 23, 12:35 PM CDT, 3 hours 23 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 1235 PM CDT Sat Jun 23 2018 .SHORT TERM...(Today and Tonight) Issued at 323 AM CDT Sat Jun 23 2018 Seeing a few spotty showers trying to develop through the James River Valley early this morning in association with midlevel theta e advection overspreading the area as an upper level shortwave approaches from the west. Any showers/isolated thunderstorms should remain fairly isolated through the morning hours, before coverage increases in the afternoon from the Interstate 29 corridor and westward as instability increases and the shortwave slides into eastern SD. Could have a stronger storm in the afternoon with CAPE values running around 1200 J/KG, but with skinny CAPE profiles and 0- 6 km bulk shear of less than 20 kts, it will be difficult to initiate any really organized convection - though cannot rule out an isolated briefly severe storm during the afternoon hours. QPF amounts do not look overly abundant, with heavier amounts confined to individual stronger thunderstorms. Depending on how convection evolves, it appears that there will be a good deal of cloud cover, and highs will again run mid 70s to near 80. The shortwave moves to the east tonight, so will see a general downward trend in convective activity during the night. Lows will be in the lower 60s. .LONG TERM...(Sunday through Friday) Issued at 323 AM CDT Sat Jun 23 2018 On Sunday an upper level trough deepens over the Northern Rockies, with subtle shortwaves ejecting out of the trough and into our area. Models are typically handling these subtle features differently, though a threat of showers and storms remain over our area during this time frame. QPF amounts look to be fairly light with any activity. Thermal profiles warm a bit on Sunday, nudging highs into the upper 70s to lower 80s. A closed upper level low develops from the previously mentioned upper level trough and slides across the Northern Plains on Monday into early Tuesday. There will again be the threat of heavy rain over portions of our area with strong 850 mb moisture transport into the region, with the greatest threat at this point being in areas east of I-29. We are not looking at rainfall amounts as high as the last event, but still could see rainfall totals of 1 to 2 inches for Monday and Monday night - which will aggravate already swollen rivers. Drying will ensue on Tuesday as the system moves away, with the upper level pattern becoming zonal for midweek, then transitioning to more of a ridge by the end of the week. This will result in a warming trend with highs into the mid and upper 80s. Rainfall chances look fairly skittish through the period. Unfortunately, by next weekend models are pointing toward another upper level trough developing over the western CONUS - which would portend more unsettled conditions for our area. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1233 PM CDT Sat Jun 23 2018 MVFR/VFR cumulus will be predominant this afternoon across the region, including all TAF sites. Showers are possible at all TAF sites, along with a few thunderstorms at HON and FSD. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...JM LONG TERM...JM AVIATION...Ferguson
Hazardous weather outlook, Jun 23, 4:13 AM CDT, 11 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 413 AM CDT Sat Jun 23 2018 IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-097-098- NEZ013-014-SDZ056-062-066-067-069>071-240915- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Moody-Minnehaha-Turner-Lincoln SD- Yankton-Clay SD-Union- 413 AM CDT Sat Jun 23 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight River flooding will continue in some locations. Those with interest along area rivers will want to remain alert and take action if necessary. For specific river details, visit: https://water.weather.gov. Showers and thunderstorms will be possible this afternoon. An isolated storm west of Interstate 29 could become severe with hail to the size of quarters and winds to 60 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday As area rivers and streams begin to fall on Monday, additional thunderstorms may bring one to three inches of rain to the region causing additional rises and flooding concerns. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. MNZ071-072-SDZ038>040-050-052>055-057>061-063>065-068-240915- Lincoln MN-Lyon MN-Beadle-Kingsbury-Brookings-Gregory-Jerauld- Sanborn-Miner-Lake-Brule-Aurora-Davison-Hanson-McCook-Charles Mix- Douglas-Hutchinson-Bon Homme- 413 AM CDT Sat Jun 23 2018 This Hazardous Weather Outlook is for portions of southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Showers and thunderstorms will be possible this afternoon. An isolated storm west of Interstate 29 could become severe with hail to the size of quarters and winds to 60 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday Showers and thunderstorms could bring one to three inches of rain to the region on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 5:27 AM CDT | Areal Flood Warning | FSD | Union | 48 hr |
| Jun 23, 6:48 PM CDT | Tornado Warning | FSD | Miner, Sanborn | 27 min |
| Jun 23, 6:53 PM CDT | Tornado Warning | FSD | Miner, Sanborn | 16 min |
Nearby
Tornado Warnings in South Dakota, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.